Kentucky, 2004

Damaging Wind in Kentucky, August 4, 2004

August 4, 2004 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 4, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED AUG 04 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE POPS FOR THIS AFTERNOON AND
TONIGHT...AND THEN HOW COOL IT WILL BE INTO THE FIRST HALF OF THE
WEEKEND.

A SURFACE BOUNDARY FROM LAST NIGHTS CONVECTION TO OUR NORTH...HAS
PUSHED ABOUT HALF WAY THROUGH THE AREA.  NORTH OF THE
BOUNDARY...SURFACE MOISTURE IS NOT AS PLENTIFUL AS IT IS ACROSS
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.  A CAP HAS HELD OFF
CONVECTIVE DEVELOPMENT OVER ALL BUT THE PENNYRILE REGION OF WESTERN
KENTUCKY THROUGH EARLY AFTERNOON.  CLOUD COVER OVER THE SOUTHERN
HALF OF THE AREA...HAS ALSO HELPED TO INHIBIT DESTABILIZATION.

SHOULD SEE SCATTERED TSRA DEVELOPMENT ACROSS FAR SOUTHERN ILLINOIS
AND WEST KENTUCKY INTO THE EVENING HOURS.  WINDS FIELDS ARE NOT ALL
THAT IMPRESSIVE...BUT SOME DRY AIR ALOFT...AND SUFFICIENT
INSTABILITY SHOULD EXIST FOR A FEW PULSY SEVERE STORMS...WITH
DAMAGING WINDS THE PRIMARY THREAT.  THE STORMS SHOULD MOVE QUICKLY
ENOUGH TO THE EAST...TO PREVENT ANY LOCALIZED FLOODING PROBLEMS.

THE ETA ALSO INDICATES SOME POTENTIAL FOR CONVECTION NEAR A TROUGH
AROUND 850MB ALONG THE I-64 CORRIDOR LATER THIS EVENING.  THERE HAS
BEEN MEAGER CONVECTION ASSOCIATED WITH THIS FEATURE TO THE NORTHWEST
OF KSTL ALL DAY.  SO WILL KEEP CHANCE POPS GOING FOR THE ENTIRE AREA
THIS EVENING...WITH THE BEST CHANCE IN THE PENNYRILE.

A COLD FRONT WILL MOVE THROUGH THE AREA...BRINGING NOTICEABLY COOLER
AIR INTO THE REGION BY MORNING.  HOWEVER...MOISTURE OFF THE SURFACE
WILL LIKELY KEEP THE ENTIRE AREA CLOUDY THROUGH MUCH OF THE NIGHT.
BOTTOM LINE IS THAT TEMPERATURES WILL ONLY FALL INTO THE MID TO
UPPER 60S AREAWIDE.

SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST THURSDAY...AS ANOTHER
NICE CANADIAN SURFACE HIGH BUILDS INTO THE REGION.  NORTH WINDS WILL
CONTINUE TO BRING COOL AND DRY AIR INTO FORECAST AREA.  GENERALLY
DISCOUNTED THE COOLISH FWC GUIDANCE...AND WENT WITH HIGHS IN THE
LOWER 80S. FOR THURSDAY NIGHT...WINDS WILL STAY UP A BIT...BUT PURE
ADVECTION SHOULD ALLOW FOR TEMPERATURES TO FALL INTO THE 50S
AREAWIDE.  THE SURFACE HIGH WILL SETTLE OVER THE REGION FRIDAY AND
FRIDAY NIGHT.  SO FRIDAY WILL BE THE COOLEST DAY OF THE WEEK...WITH
MANY PLACES STRUGGLING TO REACH 80 DEGREES.  HOWEVER...FRIDAY NIGHT
SOME LOCATIONS COULD DROP INTO THE UPPER 40S...ESPECIALLY KMVN...BUT
LOWER TO MIDDLE 50S WILL BE COMMON.

THE WEEKEND CONTINUES TO LOOK DRY...DESPITE THE TRICKY NORTHWEST
FLOW REGIME.  TEMPERATURES WILL SLOWLY MODERATE...TO NEAR NORMAL
LEVELS BY MONDAY.  OUR NEXT CHANCE OF PRECIPTITATION WILL BE
ASSOCIATED WITH YET ANOTHER COLD FRONT MOVING TOWARD THE AREA IN
NORTHWEST FLOW FOR THE FIRST PART OF NEXT WEEK.  THE MEDIUM RANGE
MODELS ARE IN AGREEMENT IN A SLOWER SOLUTION THAN CURRENTLY
FORECAST...SO HAVE SHAVED OFF THE SOUTHEASTWARD EXTENT OF POPS
SUNDAY NIGHT AND MONDAY.  IT APPEARS THAT A FRONT WILL MOVE INTO THE
AREA LATE MONDAY NIGHT...AND WILL SWEEP THROUGH THE ENTIRE REGION
TUESDAY.  WILL HAVE CHANCE POPS AREAWIDE FOR BOTH PERIODS.  WILL
KEEP SOME LINGERING POPS TUESDAY NIGHT...ESPECIALLY IN THE
SOUTHEAST.

TEMPERATURES WILL FALL TO BELOW NORMAL LEVELS AGAIN TUESDAY AND
WEDNESDAY BEHIND THE FRONT.  HOWEVER...NOT NEARLY AS COOL AS LATE
THIS WEEK.  WEDNESDAY...THE NEW DAY 7...LOOKS DRY WITH SURFACE HIGH
PRESSURE ONCE AGAIN BUILDING ACROSS THE REGION UNDER NORTHWEST FLOW
ALOFT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS
Hazardous weather outlook, Aug 4, 2:39 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CDT WED AUG 4 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
339 AM CDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. THE MAIN HAZARDS WILL BE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY. FROM SUNDAY
NIGHT THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS...BUT THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
August 4, 2:00 PM CST to 2:10 PM CST
Where
Hopkins County, Nortonville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.200, -87.467

Several trees and power lines were blown down along U.S. Highway 62 from Nortonville to White Plains. One huge tree landed on a house, and another landed on three or four cars. A large tree landed across U.S. 62, blocking traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415505.